High Wind, Corson
- When
- December 5, 11:06 AM CST to 6:00 PM CST
- Where
- Corson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
A surface low pressure system deepened as it tracked across the Northern Plains. Generally 1-2 of snow fell across north central and northeastern South Dakota on the evening of the 4th into the morning of the 5th, and strong to high winds followed throughout the day on the 5th.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A surface low pressure system deepened as it tracked across the Northern Plains. Generally 1-2 of snow fell across north central and northeastern South Dakota on the evening of the 4th into the morning of the 5th, and strong to high winds followed throughout the day on the 5th. Some of the strongest gusts occurred across central South Dakota and across the Sisseton Hills: 61 mph at the Pierre Regional Airport and 3 miles north of Altamont, and 60 mph 1 mile NNW of Lees Corner and 1 mile WNW of Summit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 5, 5:29 AM CST, 5 hours 37 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
529 AM CST Sun Dec 5 2021
.SHORT TERM...(Today through Monday Afternoon)
Issued at 339 AM CST Sun Dec 5 2021
Less confidence in current headline-worthy weather materializing
today. Guidance has backed off on warning level winds, primarily
due to the lack of strong winds aloft during peak mixing. Even the
NBM 90th percentile does not indicate gusts over 45 kts. However,
gusty winds with at least advisory level speeds are still in the
cards. Let the High Wind Warning stand so as not to flip-flop, but
could be a very isolated event, if at all. The afternoon pressure
gradient has fallen to about 12 mb difference across the cwa,
though caa remains strong with a -10C difference between 15z and
21z at H85. Highs will occur in the morning with the waa push from
southwest to northeast before temps drops off sharply in the
afternoon.
In terms of further precip, wraparound light snow is still expected
this afternoon across northeast SD and west central MN. As the upper
trough digs into the Dakotas and MN, more shortwave energy will move
through the trough. A more intense push of cold air will come with
the arctic front. Snow showers will be possible across central SD
with this front. Can't rule out a snow squall this evening into the
overnight as the arctic front moves southeast.
In the wake of the front, H85 temps will fall as low as -22C. Lows
tonight may be moderated somewhat by lingering cloud cover. Highs on
Monday will be the lowest of the season, however, topping out only
in the single digits in most of the forecast area.
.LONG TERM...(Monday Evening through Saturday)
Issued at 339 AM CST Sun Dec 5 2021
The period begins on Monday night with an inverted surface trough
crossing the area with warm air advection light snow possible. The
latest NBM significantly lowered pops Monday night into Tuesday
morning. Based on QPF from WPC, deterministic model consistency,
along with collaboration from neighboring offices, have reintroduced
higher pops Monday night into Tuesday morning. As of now, this
system may end up being a high pop, low QPF event. Wednesday and
Thursday will feature dry conditions, along with the possibility of
above normal temperatures on Thursday.
Another low pressure system and mid level trough could bring
accumulating snow into the area Thursday night through Friday night.
Still a lot of uncertainty with this system, with several models
supporting snowfall along and south of Interstate 90. The GFS has
trended further south with a significantly weaker surface low
pressure, or similar to the ECMWF. If trends continue, would
expected pops to be lower in the northern half of the CWA in the
coming days.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 528 AM CST Sun Dec 5 2021
Terminals KABR,KATY,KPIR,KMBG
VFR conditions will diminish this morning to MVFR as a low
pressure system moves through. Northwest winds will gust to 30 to 40
kts at all sites this afternoon.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 9 AM CST /8 AM MST/ this morning to 6 PM
CST /5 PM MST/ this evening for SDZ003>005-009-010-015>017-
033>037-045-048-051.
Winter Weather Advisory until 6 PM CST this evening for SDZ007-
008.
Wind Advisory from 9 AM this morning to 6 PM CST this evening
for SDZ006-011-018>023.
MN...Winter Weather Advisory until 6 PM CST this evening for MNZ039.
Wind Advisory from 9 AM this morning to 6 PM CST this evening
for MNZ046.
&&
SHORT TERM...Wise
LONG TERM...SD
AVIATION...WiseHazardous Weather Outlook National Weather Service Aberdeen SD 321 AM CST Sun Dec 5 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 321 AM CST Sun Dec 5 2021 /221 AM MST Sun Dec 5 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Additional light snow is expected this afternoon through this evening. Northwest winds will gust between 40 and 60 mph this afternoon resulting in some patchy blowing snow across the northeast. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 AM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 8 ENE SISSETON MUNICIPA 45.69N 96.83W
12/05/2021 M2.0 INCH ROBERTS SD COCORAHS
COCORAHS STATION SD-RB-4 BROWNS VALLEY 6 N.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
914 AM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 W SISSETON 45.66N 97.12W
12/05/2021 M1.5 INCH ROBERTS SD COCORAHS
COCORAHS STATION SD-RB-1 SISSETON 3 W.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
915 AM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW ABERDEEN REGIONAL AIRPO 45.46N 98.41W
12/05/2021 M1.0 INCH BROWN SD CO-OP OBSERVER
CO-OP OBSERVER STATION ABES2 ABERDEEN 3 E.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 AM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM NON-TSTM WND GST 4 W TRAIL CITY 45.47N 100.81W
12/05/2021 M50 MPH DEWEY SD MESONET
MESONET STATION 178 TRAIL CITY (SDDOT).
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1053 AM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 WNW ROY LAKE STATE PA 45.72N 97.48W
12/05/2021 M1.6 INCH MARSHALL SD CO-OP OBSERVER
CO-OP OBSERVER STATION ROYS2 LAKE CITY 3 W.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1054 AM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 AM NON-TSTM WND GST 2 N HERREID 45.87N 100.07W
12/05/2021 M51 MPH CAMPBELL SD MESONET
MESONET STATION 50 HERREID (SDDOT).
&&
RLThe national radar mosaic for the moment the first event began.
13 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993121, 993126, 993125, 993123, 993124, 993127, 993130, 993133, 994031, 993120, 993128, 993129, 993122.